Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 103, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2000, 11:35 AM CDT for Champaign County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 11:35 AM CDT (16:35 UTC)
- Expired
- May 18, 2000, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Champaign County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:38 AM CDT | Hail 2.75 | Champaign, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 181636 SVRSPI ILC019-181715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1135 AM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1215 PM CDT * AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF TOLONO...OR ABOUT 8 MILES SOUTHWEST OF CHAMPAIGN...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PESOTUM TOLONO SAVOY CHAMPAIGN/URBANA PHILO URBANA SIDNEY ST. JOSEPH THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4009 8841 3989 8832 3993 8795 4041 8795 HEDGES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:36 AM CDT, 8 hours 59 minutes earlier.
Area forecast discussion, May 18, 2:36 AM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 AM CDT THU MAY 17 2000 PLENTY OF FORECAST CHALLENGES AGAIN NEXT 48 HRS. TEMPS...CLOUDS... PRECIPITATION. ALSO CONCERNED WITH SEVERE WEATHER NEXT 24 HRS ACROSS CWA. LATEST 06Z SFC ANALYSIS DEMONSTRATING A STRONG SFC LOW PRESSURE IN THE CENTRAL PLAINS STATES. SFC WARM FRONT EXTENDED FROM WESTERN IOWA EAST INTO SOUTHERN WISCONSIN AND EAST INTO SOUTHERN LOWER MI. SFC COLD FRONT WAS ACROSS SOUTHERN NEBRASKA SOUTHWEST INTO WEST CENTRAL TEXAS. LATEST IR SATELLITE INDICATING MID-HIGH LEVEL CLOUDS ACROSS CENTRAL AND SOUTHERN ILLINOIS WITH SOME LOW-MID LEVEL CLOUDS ACROSS NORTHERN ILLINOIS. LATEST W/V IMAGE DETECTING SEVERAL WEAK S/W ACROSS MID MISSISSIPPI VALLEY INTO GREAT LAKES REGION. STRONG S/W WAS CENTERED OVER SOUTHERN NEBRASKA/NORTHERN KANSAS. LATEST 0715Z KILX RADAR INDICATING SCATTERED THUNDERSTORMS OVER NORTHERN AND WESTERN CWA MOVING NORTHEAST. KLOT RADAR INDICATING SCATTERED THUNDERSTORMS ACROSS FAR NORTHERN ILLINOIS/SOUTHERN WISCONSIN NEAR WARM FRONTAL BOUNDARY MOVING NORTHEAST. MODELS ARE FAIRLY SIMILAR BUT PLENTY OF DIFFERENCES WERE ALSO NOTED. WILL GO WITH AN ETA/AVN BLEND SOLUTION. ETA NOT CONSISTENT ON PLACEMENT OF WARM FRONTAL BOUNDARY LAST 24 HRS...HOWEVER THIS RUN IT IS MORE IN LINE WITH AVN SOLUTION FOR NEXT 24 HRS. CONFIDENCE IS BETTER TODAY THEN YESTERDAY ON MODELS. AVN DID FAIRLY WELL ON LOCATION AND PRECIPITATION PAST 24 HRS. RIDGE ACROSS MISSISSIPPI VALLEY MOVES EAST NEXT 24 HRS AS TROUGH WILL BE ACROSS GREAT LAKES SOUTHWEST INTO MISSISSIPPI VALLEY BY 00Z FRI. FOCUS SHIFTS TO SFC LOW IN CENTRAL PLAINS STATES AS IT MOVES EAST AND IS EXPECTED TO BE ACROSS CENTRAL ILLINOIS BY 00Z FRI. COLD FRONT IS EXPECTED TO SLAM INTO WARM AND UNSTABLE AIR ACROSS ILLINOIS THIS AFTERNOON AND EVENING. ETA MODEL SOUNDINGS PLACING -10 LI/S AND CAPES BETWEEN 3000- 4000 J/KG BY 18Z ACROSS WESTERN CWA. ETA MODEL SOUNDINGS PLACING LITTLE CAP AND BELIEVE THUNDERSTORMS WILL IGNITE BY EARLY AFTERNOON ACROSS CWA. THIS WILL CONTINUE INTO EVENING HOURS AS SFC LOW PUSHES EAST ACROSS CWA. MODEL SOUNDINGS ALSO PLACING SOME DECENT HELICITY VALUES AND BASED ON LOCATION OF SFC LOW...CWA IS GOOD FOR POSSIBLE SEVERE WEATHER...INCLUDING POSSIBLE TORNADOES. BELIEVE WE COULD SEE SUPER CELLS EARLY THEN A POSSIBLE LINE FORMING. AGREE WITH SPC DAY 1 AND WILL MENTION SVR TSTMS IN FIRST PERIOD OF ZONES. ETA PLACING HIGH 925MB RH (80-90%) ACROSS CWA THURSDAY NIGHT THROUGH FRIDAY EVENING. ETA ALSO PLACING DRY AIR ACROSS CWA THURSDAY AFTERNOON AND EARLY EVENING WHICH WOULD ASSIST THUNDERSTORM ACTIVITY. ETA PLACES +16 TO +18 H85 TEMPS AT 00Z FRIDAY ACROSS CWA...WITH +10 TO +14 H85 TEMPS BY 12Z FRI...+8 TO +10 BY 00Z SAT. ETA 305K ISENTROPIC SFC INDICATING ISENTROPIC LIFT TODAY...WITH EXPLOSIVE ISENTROPIC LIFT BY 00Z FRI ACROSS PARTS OF CWA. ETA CONTINUES SOME WEAK 305K ISENTROPIC LIFT THROUGH FRIDAY. T/H CROSS SECTIONS ALSO INDICATING SOME PCPN DEVELOPING THIS AFTERNOON AND INTO FRIDAY. ETA ALSO PLACES CWA NEAR THE NOSE OF A 50KT H85 LOW-LEVEL JET TODAY. EXTENDED NO CHANGES MADE AT THIS TIME. WILL NOT STRAY TOO FAR FROM GUIDANCE. TRICKY PART WILL AGAIN BE CLOUD DEBRIS AND AMOUNT OF PRECIPITATION ACROSS CWA TODAY...WHICH WILL HAVE A MAJOR IMPACT ON TEMPERATURES. GO WARMER TODAY AND COOLER TONIGHT. PRELIMINARY NUMBERS FOR COORDINATION. SPI TW 082/055 066/049 070 13664 PIA TW 080/052 063/048 068 13674 DEC TW 083/055 066/049 070 13664 CMI TW 083/056 065/050 068 13664 MTO TW 083/056 066/051 071 13664 LWV TW 084/057 070/053 073 13464 .ILX... IL...NONE. EH
In the hours before
Special weather statement, May 18, 6:00 AM CDT, 5 hours 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT THU MAY 18 2000 ...DANGEROUS SITUATION DEVELOPING TODAY AND INTO THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS... THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS TODAY AND INTO THE EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. PRIMARY THREAT WILL BE TORNADOES...DAMAGING WINDS AND HAIL. LOW PRESSURE ACROSS THE CENTRAL PLAINS STATES WILL MOVE EAST TODAY AND IS EXPECTED TO BE ACROSS CENTRAL ILLINOIS THIS EVENING. A COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE WILL COLLIDE INTO WARM... MOIST...AND UNSTABLE AIR ACROSS CENTRAL AND SOUTHEAST ILLINOIS TODAY AND THIS EVENING. THUNDERSTORMS WILL RAPIDLY DEVELOP ALONG AND AHEAD OF THE COLD FRONT TODAY AND INTO THIS EVENING. EARLY INDICATIONS SUGGEST SUPERCELLS WILL DEVELOP EARLY...WITH THE POSSIBLE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS LATER IN THE PERIOD. THIS COULD BECOME A DANGEROUS SITUATION ACROSS CENTRAL AND SOUTHEAST ILLINOIS... ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND INTO THIS EVENING ACROSS CENTRAL AND SOUTHEA*ST ILLINOIS. BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS. HOLICKY
Special weather statement, May 18, 11:00 AM CDT, 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT THU MAY 18 2000 ...DANGEROUS WEATHER SITUATION DEVELOPING THROUGH THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS... THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS INTO THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. PRIMARY THREAT WILL BE FAST MOVING TORNADOES...DAMAGING WINDS AND LARGE HAIL. AREAS ALONG AND NORTH OF I-70 ARE IN A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. AREAS SOUTH OF I-70 ARE IN A SLIGHT RISK OF SEVERE STORMS. LOW PRESSURE OVER SOUTHWEST IOWA AT MIDDAY WILL TRACK EAST AND IS EXPECTED TO BE ACROSS CENTRAL ILLINOIS THIS EVENING. A COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE WILL COLLIDE INTO A VERY WARM... MOIST...AND UNSTABLE TROPICAL AIR MASS ACROSS CENTRAL AND SOUTHEAST ILLINOIS INTO THIS EVENING. THUNDERSTORMS WILL RAPIDLY FIRE UP ALONG AND AHEAD OF THE COLD FRONT. EARLY INDICATIONS SUGGEST SUPERCELLS WILL DEVELOP DURING MIDDAY...WITH THE POSSIBLE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON. THIS COULD BECOME A DANGEROUS SITUATION ACROSgS CENTRAL AND SOUTHEAST ILLINOIS. SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS. HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:52 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 53 min |
| May 18, 10:02 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 43 min |
| May 18, 10:17 AM CDT | Tornado Warning | ILX | Vermilion | 28 min |
| May 18, 10:35 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 55 min |
| May 18, 10:35 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 55 min |
| May 18, 10:45 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 60 min |
| May 18, 10:58 AM CDT | Tornado Warning | ILX | Champaign, Douglas | 47 min |
| May 18, 11:15 AM CDT | Tornado Warning | ILX | Vermilion | 45 min |
| May 18, 11:56 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 18, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 45 min |
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 42 min |
| May 18, 4:38 PM CDT | Tornado Warning | ILX | Marshall | 37 min |
| May 18, 4:46 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 44 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 47 min |
| May 18, 5:06 PM CDT | Tornado Warning | ILX | Marshall | 24 min |
| May 18, 5:18 PM CDT | Tornado Warning | ILX | Woodford | 42 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 47 min |
| May 18, 5:30 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 45 min |
| May 18, 5:43 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean | 62 min |
| May 18, 5:56 PM CDT | Tornado Warning | ILX | McLean, Woodford | 49 min |
| May 18, 6:37 PM CDT | Tornado Warning | ILX | McLean | 68 min |
| May 18, 6:48 PM CDT | Tornado Warning | ILX | Logan | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.